Oral Bisphosphonates Also Spell Trouble For The Eye
Oral bisphosphonates have some more flak to fend off with findings of a new study coming in from Canada pointing that usage of the drug class puts the osteoporosis patients at an increased risk of developing serious inflammatory eye diseases that have the potential to cause serious vision impairment. (1)
Oral bisphosphonates are commonly prescribed class of drugs by orthopaedists to post menopausal women as an osteoporosis treatment. Bisphosphonates work by binding to the bone calcium and inhibiting the production of osteoclasts or cells responsible for bone breakdown and resorption. They are also prescribed for other conditions such as Paget’s disease, multiple myeloma, bone metastasis as well as to those suffering from hypercalcemia (excessive calcium deposition in bones) etc. Some popular bisphosphonates brands are Fosomax, Boniva, Reclast, Actonel, Evista, Zometa, Didronel, Aclasta and Skelid.
The findings of the current studies which were published in the April 2nd issue of the Canadian Medical Association Journal (CMAJ), have shown that first-time users of oral bisphosphonates are at an increased risk of developing eye conditions like anterior uveitis and scleritis. According to Dr. Mahyar Etminan, of the Child and Family Research Institute and the Department of Medicine at the University of British Columbia, “We found that first-time users of bisphosphonates are at an increased risk of scleritis and uveitis. Our study highlights the need for clinicians to inform their patients about the signs and symptoms of scleritis and uveitis, so that prompt treatment may be sought and further complications averted.” (2)
Anterior uveitis is an eye condition where the middle layer of the eye swells and becomes sore and irritated. The iris or the colored part of the eye as well as it’s adjacent tissues are also inflamed. If anterior uveirtis is neglected, it has the potential to cause irreversible ey damage and loss of vision due to the subsequent development of retinal edema, catatract or glaucoma. (3)
Scleritis refers to the inflammation to the white outer wall of the eye known as the sclera. A person suffering from scleritis experiences blurred and double vision, severe eye pain and tenderness, red patches on the normally white part of the eye, sensitivity to light and tearing of the eye. If left untreated it can cause permanent loss of vision due to complications arising from cornea (keratitis), anterior or posterior uveitis, glaucoma, cataract, retinal swelling etc. (4)
Previous studies conducted by other universities in the U.S and Europe have shown the usage of oral bisphosphonates with increased risk of developing osteonecrosis of the jaw, unusual fractures, irregular heartbeats as well as a steeped risk of esophageal and colon cancer.
The study quantified the risk of developing the serious eye conditions in the elderly, first-time users of oral bisphosphonates. The study included 934,147 people in British Columbia for a period of seven years between 2000 and 2007. Out of these 10,827 were first-time users of the class of drugs and the rest were non-users. In the analysis of the data found at the end of the period, it was found that: (5)
- For every 10,000 new users for a year, 29 users developed uveitis compared with 20 cases among non-users.
- For every 10,000 new users for a year, 63 users developed scleritis compared with 35 cases among non-users.
The overall rise in risk was put at around 45 per cent.
- Osteoporosis Drugs May Lead to Eye Trouble: Study; Healthday.com – General Health Information; April 2012; https://consumer.healthday.com/general-health-information-16/misc-drugs-news-218/osteoporosis-drugs-may-lead-to-eye-trouble-study-663230.html
- Osteoporosis Drugs May Lead to Eye Trouble: Study; Medline Plus; April2012; http://www.nlm.nih.gov/medlineplus/news/fullstory_123631.html
- Anterior Uveitis; American Optometric Association; April 2012; http://www.aoa.org/x4719.xml
- Scleritis; PubMed Health; April 2102; http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0001998/
- Popular osteoporosis drug ‘raises risk of sight problems in elderly’; Daily Mail, U.K; April 2012; http://www.dailymail.co.uk/health/article-2124073/Popular-osteoporosis-drug-raises-risk-sight-problems-elderly.html
Technical report of the study may be accessed at:
- Inflammatory Ocular Adverse Events With The Use Of Oral Bisphosphonates: A Retrospective Cohort Study; CMAJ; April 2012; http://www.cmaj.ca/content/early/2012/04/02/cmaj.111752.full.pdf+html